Alert archive / Maryland / Special Weather Statements in 2016

Special Weather Statement, NWS Wakefield, VA

June 28, 2016Wicomico County, Worcester County, Maryland

NWS Wakefield, VA issued this special weather statement at Jun 28, 2016, 7:49 AM EDT for Wicomico County, Worcester County, Maryland. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 7:49 AM EDT (11:49 UTC)
Expired
Jun 28, 2016, 8:30 AM EDT
In force
41 min
Issued by
NWS Wakefield, VA

Counties Wicomico County, MD, Worcester County, MD

The radar

The Dover AFB radar (KDOX), 60 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 11.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS81 KAKQ 281149
SPSAKQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
749 AM EDT TUE JUN 28 2016

MDZ021>025-281230-
MARYLAND BEACHES-DORCHESTER-INLAND WORCESTER-SOMERSET-WICOMICO-
749 AM EDT TUE JUN 28 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WORCESTER...
NORTHEASTERN SOMERSET...WICOMICO AND EAST CENTRAL DORCHESTER
COUNTIES...

AT 749 AM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
NEWARK...OR 12 MILES EAST OF SALISBURY...MOVING EAST AT 25 MPH.

1 TO 2 INCHES OF RAINFALL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALISBURY...CAMBRIDGE...OCEAN CITY...FRUITLAND...PRINCESS ANNE...HURLOCK...
UNIVERSITY OF MARYLAND EASTERN SHORE...SALISBURY UNIVERSITY...BERLIN...
DELMAR...SNOW HILL...HEBRON...SHARPTOWN...SECRETARY...VIENNA...PARSONSBURG...
OCEAN PINES...CAPE ISLE OF WIGHT...NEWARK AND WEST POCOMOKE.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3830 7505 3806 7517 3814 7579 3816 7576
      3816 7577 3815 7584 3820 7588 3823 7582
      3823 7590 3826 7592 3836 7586 3836 7587
      3829 7594 3858 7611 3857 7603 3863 7598
      3862 7571 3846 7569 3845 7505
TIME...MOT...LOC 1149Z 269DEG 20KT 3832 7537 

$$

MINNICK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Jun 28, 4:24 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 28, 4:24 AM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
424 AM EDT TUE JUN 28 2016

.SYNOPSIS...
A cold front approaches from the west today, as a pre-frontal
trough remains over the local area. The front will slowly move
across the region late this afternoon through tonight. Weak high
pressure builds in from the north Wednesday and Thursday as the
front stalls across the Carolinas. The next cold front approaches
the region late in the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current analysis depicts low pressure over eastern Canada, with a
surface cold front extending SW through western NY and into the
Ohio Valley. A pre-frontal sfc trough is in place along/just E of
The Appalachians. Ongoing widespread shower with embedded tstm
activity over the Ches Bay and eastern Shore, with coverage more
isolated to widely scattered across central and south central VA
(with dry conditions over far se VA and ne NC). GFS/NAM reveal
that although CAPE is very limited, elevated instability per
negative showalter indices over much of the area has been
sufficient when combined with decent lift to keep showers going
along with a few tstms. Activity off to the W/SW of metro richmond
likely to increase in coverage over the next few hrs and will
carry likely POPS of 60-70% from the eastern shore back W/SW
through cent ral and south central VA through the morning, tapered
to only low chc POPS over the far SE through mid morning. However,
expect highest coverage of precip to gradually shift E/SE through
the late morning/early aftn hrs, with likely POPS overspreading se
VA and ne NC by late morning through much of the aftn. Meanwhile,
some breaks in the clouds are expected over central VA as POPS
decrease somewhat by mid aftn onward. If enough clearing occurs
this aftn, could see some marginally strong tstms develop, mainly
W of ches Bay and SPC has this approximate area in a marginal risk
for severe tstms. Still, greater effective shear of 30 Kt+ should
stay N of the entire area closer to stronger h5 height falls since
the upper low will be well to our north across Ontario. Given the
continued moist airmass with precipitable waters around 2.00" and
relatively weak steering flow aloft (at least through 18Z) locally
heavy rain will be the main concern and will address in the HWO.
Highs generally in the low-mid 80s today (possibly staying in
upper 70s/around 80 depending on rain coverage through the aftn).

Upper low tracks from NY state to New England later tonight, a
slightly slower secenario compared to past model runs. Still
expect the cold front to push through the local area, though the
front may hang up near the coast. Height falls will result in
cyclogenesis just off the Northeast coast Tuesday night. As the
low wraps up, lingering mid level moisture across the northeast
forecast area in concert with strengthening forcing for ascent is
expected to produce scattered showers Tuesday evening. Best
chances will be from the Northern Neck to the Eastern Shore.
Drying late Tuesday night with a clearing sky inland. Partly-
mostly cloudy near the coast. Lows range from the mid to upper
60's.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Broad, upper level trough pushes across the region Wednesday. The
frontal boundary expected to stall in the vicinity of northeast
North Carolina as high pressure builds in from the northwest.
Departing 70+ knot upper jet and enough lingering mid level
moisture (precipitable waters drop below 1.5 inches) should be
enough for widely scattered diurnally driven showers and
thunderstorms, mainly over far southern VA and ne NC. Highs
generally in the mid 80's under a partly cloudy sky. Best chances
for measurable precipitation will be south of the Albemarle Sound
Wednesday night, but will keep mention of slight chance showers.
Lows generally in the low to mid 60's N to upper 60s S.

Surface high pressure centers along the Mid-Atlantic coast
Thursday morning as the next upper level shortwave approaches
from the west. Low pressure progged to develop over the Southeast
states with an inverted trough extending northward over the
central Appalachians. Upslope flow and the approaching wave will
result in showers and thunderstorms over the higher terrain. GFS
is wettest model and would support high chc POPS into the CWA
while the NAm/GEM are drier. Expect much of the forecast area to
remain dry, but will mention a 20-30% POP for showers coming off
the higher terrain Thursday afternoon into areas W of the Bay.
Otherwise, near seasonal temps again with highs forecast in the
mid 80's.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Active northern stream upper trough will remain the dominant wx
feature through the medium range period. Resultant W-NW flow will
continue for the late week/Holiday weekend period.

Meanwhile, at the surface, a rather stagnant pattern looks to set up
with weak front/sfc trough dropping into the area and lingering over
the local area. Warm, moist airmass (PW AOA 2" from Friday night
through the weekend)  in tandem with the  boundary and numerous
disturbances riding across the area in WNW flow aloft will bring a
solid chance for mainly diurnally driven showers and tstms. Have
continued solid chance pops each day during this period.
Stronger front crosses the area by later Sunday into Monday.

For temps, pattern favors temperatures hovering right around climo
normal...with highs in the mid to upper 80s. Early morning lows
generally in the 60s.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Early this morning, a cold front was dropping thru the Ohio
valley. The front will move southeast and pass acrs the Mid Atlc
States tonight into Wed morning. An upper level disturbance and
surface trough will produce sctd showers and tstms today into
this evening, with additional sctd pcpn possible with the front
tonight. Conditions are expected to generally be MVFR with the
weather, but a few hours of IFR will be possible at RIC and SBY.
Winds will be light and generally fm the south.

OUTLOOK...Expect mainly dry/VFR conditions for Wed and Thu, as
high pres nudges in fm the WNW. More chances for pcpn return next
weekend.

&&

.MARINE...
Early this morning, SSW winds were mainly 5 to 15 kt acrs the
waters, and will remain at those speeds today into tngt, as a
pre-frntl trof lingers ovr the area and then the cold front
approaches fm the WNW. The front and accompanying wind shift to
the N-NE drops through the waters Wed morning into Wed aftn with
high pres pushing into the Great Lakes and OH Valley. This will
maintain a NE to E flow later Wed and Thu. Weak front/sfc trough
will meander over/just south of the area for the late week period,
and will serve as the focus for late day convection over the
region late in the week and through the weekend.

&&

.CLIMATE...
Chances to add to an already wet month mainly tonight and Tue. June
has been another wet month at Richmond, the monthly total rainfall
through the 24th stands at 6.92" and already makes this the 9th
wettest June on record (2004 is wettest June with 9.93").

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/SAM
LONG TERM...MAM
AVIATION...TMG
MARINE...TMG
CLIMATE...AKQ
Hazardous weather outlook, Jun 28, 5:24 AM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 AM EDT TUE JUN 28 2016

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-290930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
524 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR
HEAVY RAIN AND LOCALIZED FLOODING FROM LATE THIS MORNING THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, Jun 28, 4:37 AM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 AM EDT TUE JUN 28 2016

VAZ082-083-512>516-518-280930-
CHARLES CITY-NEW KENT-EASTERN HANOVER-WESTERN HENRICO (INCLUDING THE
CITY OF RICHMOND)-EASTERN CHESTERFIELD (INCLUDING COL.
HEIGHTS)-WESTERN CHESTERFIELD-EASTERN HENRICO-EASTERN KING WILLIAM-
437 AM EDT TUE JUN 28 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN HENRICO...
WESTERN NEW KENT...CENTRAL CHESTERFIELD...NORTHWESTERN CHARLES
CITY...SOUTH CENTRAL KING WILLIAM AND SOUTHEASTERN HANOVER COUNTIES
AND THE CITY OF RICHMOND...

AT 436 AM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED OVER
BENSLEY...OR OVER RICHMOND...MOVING EAST...NORTHEAST AT 25 MPH.

UP TO 1 INCH OF RAINFALL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  HIGHLAND SPRINGS AROUND 455 AM EDT.
  BOTTOMS BRIDGE AROUND 510 AM EDT.
  ROXBURY AROUND 515 AM EDT.
  TALLEYSVILLE AND TUNSTALL AROUND 525 AM EDT.
  NEW KENT AROUND 530 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RICHMOND
INTERNATIONAL...CHESTERFIELD...ORAPAX FARMS...WRIGHTS CORNER...PALLS...
BROWNS CORNER...COLONIAL DOWNS...WESTWOOD...DREWRYS BLUFF AND FAIR OAKS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN WILL CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3767 7715 3766 7715 3767 7714 3766 7713
      3766 7711 3767 7710 3769 7705 3746 7695
      3734 7753 3746 7759
TIME...MOT...LOC 0836Z 247DEG 24KT 3744 7746

BROWN
Special weather statement, Jun 28, 7:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
749 AM EDT TUE JUN 28 2016

MDZ021>025-281230-
MARYLAND BEACHES-DORCHESTER-INLAND WORCESTER-SOMERSET-WICOMICO-
749 AM EDT TUE JUN 28 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WORCESTER...
NORTHEASTERN SOMERSET...WICOMICO AND EAST CENTRAL DORCHESTER
COUNTIES...

AT 749 AM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
NEWARK...OR 12 MILES EAST OF SALISBURY...MOVING EAST AT 25 MPH.

1 TO 2 INCHES OF RAINFALL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALISBURY...CAMBRIDGE...OCEAN CITY...FRUITLAND...PRINCESS ANNE...HURLOCK...
UNIVERSITY OF MARYLAND EASTERN SHORE...SALISBURY UNIVERSITY...BERLIN...
DELMAR...SNOW HILL...HEBRON...SHARPTOWN...SECRETARY...VIENNA...PARSONSBURG...
OCEAN PINES...CAPE ISLE OF WIGHT...NEWARK AND WEST POCOMOKE.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3830 7505 3806 7517 3814 7579 3816 7576
      3816 7577 3815 7584 3820 7588 3823 7582
      3823 7590 3826 7592 3836 7586 3836 7587
      3829 7594 3858 7611 3857 7603 3863 7598
      3862 7571 3846 7569 3845 7505
TIME...MOT...LOC 1149Z 269DEG 20KT 3832 7537

MINNICK

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:06 PM EDTSpecial Weather StatementAKQCaroline, Essex, Hanover, Westmoreland54 min
Jun 27, 11:08 PM EDTSpecial Weather StatementAKQEssex, King and Queen, King William, Richmond, Westmoreland37 min
Jun 28, 4:37 AM EDTSpecial Weather StatementAKQHenrico, New Kent53 min
Jun 28, 7:54 AM EDTSpecial Weather StatementAKQYork, City of Newport News, City of Poquoson51 min
Jun 28, 8:49 AM EDTSpecial Weather StatementAKQCity of Hampton, City of Newport News, City of Poquoson26 min
Jun 28, 3:04 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Hampton, City of Norfolk, City of Portsmouth, City of Virginia Beach41 min
Jun 28, 8:36 AM EDTSpecial Weather StatementAKQWicomico, Worcester39 min
Jun 28, 10:35 AM EDTSpecial Weather StatementAKQWicomico, Worcester55 min
Jun 28, 11:27 AM EDTAreal Flood WarningAKQDorchester, Somerset, Wicomico3 hr
Jun 28, 12:46 PM EDTAreal Flood WarningAKQWicomico, Worcester3 hr
Jun 28, 2:34 PM EDTAreal Flood WarningAKQWicomico3 hr

Nearby

Special Weather Statements in Maryland, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.